Case Report Describes Adverse Reaction to Clindamycin

This article originally appeared here.
Share this content:
Case Report Describes Adverse Reaction to Clindamycin
Case Report Describes Adverse Reaction to Clindamycin

FRIDAY, April 21, 2017 (HealthDay News) -- In a case report published online April 17 in the Journal of Clinical Pharmacy and Therapeutics, acute generalized exanthematous pustulosis secondary to clindamycin therapy is described.

Colleen Croy, Pharm.D., from the Medical University of South Carolina Medical Center in Charleston, and colleagues describe the case of a 22-year-old man who presented with a swollen tongue and dysphagia. Eight days earlier he had noticed and extracted a pimple on the fifth digit of his right hand; the hand had become infected after pimple extraction. The patient was admitted for cellulitis and initiated treatment with intravenous clindamycin. Three days later, vancomycin was added to the regimen. After five days on intravenous clindamycin, including two of these days also on intravenous vancomycin, the patient was discharged on an unknown dose of oral clindamycin.

The patient presented the next day with a fever and worsening rash. The rash next spread to the mucus membranes of the tongue. After admission for management of the acute skin eruption and persistent cellulitis, the patient's rash was classified as acute generalized exanthematous pustulosis secondary to clindamycin therapy, based on rash presentation, time course, lack of eosinophilia, elevated liver enzymes, and skin biopsy. The patient was treated with oral diphenhydramine and oral famotidine for symptomatic therapy. Intravenous linezolid was started to treat the active cellulitis.

"This case highlights the importance of responding to an adverse drug reaction, identifying the reaction, and identifying the causative agent," the authors write.

Abstract
Full Text (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!

Already a member?

Sign In Now »


Sign up for myCME e-newsletters


Drug Lookup

Browse drugs by: BrandGenericDisease

Trending Activities

All Professions

More in Home

Even Overdose Doesn't Stop Opioid Prescribing

Even Overdose Doesn't Stop Opioid Prescribing

Few receive medication-assisted treatment after hospital discharge, researchers find

NT-ProBNP-Guided Treatment No Benefit in High-Risk HFrEF

NT-ProBNP-Guided Treatment No Benefit in High-Risk HFrEF

No improvement in clinical outcomes versus usual care in heart failure and reduced ejection fraction

Oral Corticosteroids No Benefit for LRI in Non-Asthmatic Adults

Oral Corticosteroids No Benefit for LRI in Non-Asthmatic ...

No decrease in cough duration, severity for adults without asthma with lower respiratory tract symptom

is free, fast, and customized just for you!

Already a member?

Sign In Now »